Wyoming, 2001

Tornado and Damaging Wind in Wyoming, June 9, 2001

June 9, 2001 · NWS UNR · 2 events in 1 county or zone

A low pressure system over Wyoming pulled middle 60s dew points into the region all day. A surface trough moved across northeastern Wyoming initiating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A low pressure system over Wyoming pulled middle 60s dew points into the region all day. A surface trough moved across northeastern Wyoming initiating thunderstorms. A moderate upper level short wave provided support for sustained organized thunderstorms to become severe. Strong instability was noted with CAPE values around 4000 J/kg with moderate shear in the lower 6km of the atmosphere. A thunderstorm developed over Weston County, with 67 mph winds measured at the RAWS southwest of Rochelle (time was estimated) and spawning a tornado over the southeast side of Newcastle. Several reports of tornado sightings and tree damage were received during the 10 minutes the tornado was on the ground. Tree limbs were thrown over 150 feet, breaking windows and downing power lines. Several large trees were uprooted. A facade of a Forest Service shop building collapsed and a carport was destroyed. Two people received minor injuries from flying debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 1:15 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 1:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT SAT JUN 9 2001

ACTIVE PERIOD TONIGHT AS SFC TROF AND A COUPLE OF WAVES WL PASS THRU
CWA IN A VERY MOIST AND UNSTABLE ATMOSPHERE. MOD RISK OVR CWA...ONLY
QUESTION IS WL AREAS IN THE S BREAK THE CAP AND GET SVR STORMS TO
FIRE. TO THE N...TSMS ALREADY SHOWING UP IN NE WY AND SE MT. SE
WINDS HAVE INCREASED AT THE SFC AND WITH H50 WINDS FCST TO INCRS TO
55KT...VERY FAVORABLE SHEAR PROFILE. OTHERWISE...TEMPS TNGT LK
SIMILAR TO LAST NIGHT.

TMRW...LOW REDEVELOPS OVR ERN WY BRINGING BACK SE WINDS ACRS CWA.
ANOTHER WARM DAY...SIMILAR TO TDY. WL NOT BE AS UNSTABLE...BUT A FEW
TSMS SHLD DVLP OVR NE WY AND FAR WRN SD IN THE AFTN AHEAD OF A WAVE
THAT WL MOV THRU NRN WY. WAVE SHOWS UP AT H70 AS WELL. LKS LIKE BEST
CHC FOR PRECIP THOUGH WL BE AFT 00Z AS LO MOVES THRU SD WITH AN
ASSOCIATED COLD FNT. BEST LIFT AND MOISTURE PROGGED TO BE IN
NORTHERN AREAS...BUT S WL LIKELY SEE SOME WDLY SCT TSMS AS WELL.

MON SHLD BE QUIET AS HIGH BUILDS IN FM ERN MT. TEMPS WL BE ABT 10-15
DEG COOLER BEHIND THE FRONT. ANOTHER WAVE IS FCST TO MOV ACRS SRN
CWA AND POSSIBLY BRING SOME SCT TSMS TO THIS AREA.  LOWS MON NIGHT
WL BE COOL WITH READINGS MAINLY IN THE MID TO UPR 40S.

IN THE EXTENDED...STRONG LOW WILL BRING MUCH COOLER TEMPERATURES TO
THE REGION FOR WED AND THU AND A GD CHANCE FOR SHWRS. HIGHS WL
LIKELY BE AT LEAST 10 TO 15 DEG BELOW NORMAL WITH SOME LOWS IN THE
BLACK HILLS POSSIBLY GETTING DOWN TO NEAR FREEZING. TEMPS WL START
TO REBOUND AGAIN FOR THE END OF THE WEEK AS ANOTHER RIDGE BUILDS OFF
TO THE W.

.UNR...TORgNADO WATCH UNTIL 10 PM FOR NE WY AND WRN SD.
JMG

In the hours before

Special weather statement, Jun 9, 10:09 AM MST, 5 hours 21 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-092000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1109 AM MDT SAT JUN 9 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER ALL OF WESTERN SOUTH DAKOTA...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING. THE MAIN THREATS
FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH...
STRONG WINDS AND ISOLATED TORNADOES.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST
AND UNSTABLE ATOMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA
Special weather statement, Jun 9, 10:20 AM MST, 5 hours 10 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-092000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 AM MDT SAT JUN 9 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER ALL OF WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH...STRONG WINDS AND ISOLATED TORNADOES.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST
AND UNSTABLE ATOMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA
Local storm report, Jun 9, 2:32 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT SAT JUN 09 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 NE ROZET                WY   1 INCH HAIL
06/09/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0326 PM    4 S MOORCROFT             WY   .88 INCH HAIL
06/09/01   CROOK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Rapid City radar (KUDX), 190 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 9, 3:30 PM MST
Where
Weston County, 6 mi SW of Rochelle
Measured
67 kt (77 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.533, -105.050

Tornado, Weston

When
June 9, 3:50 PM MST to 4:00 PM MST
Where
Weston County, Newcastle
Rating
F0
Path length
0.5 mi
Path width
10 yd
Injuries
2 direct, 0 indirect
Reported by
GENERAL PUBLIC
Coordinates
43.850, -104.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253934, 5253935.